Allopurinol, a uric acid lowering drug commonly used for hyperuricemia and gouty arthritis, has been reported as a common cause of severe cutaneous adverse drug reactions (SCAR) including Stevens–Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). A strong association between allopurinol-induced SCAR and HLA-B*5801 was observed in a Han Chinese population with high frequency of this allele, whereas only a moderate association was observed in populations with low frequency (i.e. European and Japanese). This study investigated the relationship between SJS/TEN and HLA-B*5801 in a Thai population that has a high allelic frequency of this allele.
Twenty-seven allopurinol-induced SJS/TEN and 54 allopurinol-tolerant patients were enrolled in the study. The presence of HLA-B*5801 and HLA-B genotypes in these patients were analyzed using a PG5801 DNA detection kit and sequence-based typing, respectively.
All of the 27 (100%) allopurinol-induced SJS/TEN patients who were examined carried HLA-B*5801 whereas only seven (12.96%) of the control patients had this allele. The risk of allopurinol-induced SJS/TEN was significantly greater in patients with HLA-B*5801 when compared with those who did not carry this allele, with an odds ratio of 348.3 (95% confidence interval=19.2–6336.9, P = 1.6×10−13). The sensitivity and specificity of the HLA-B*5801 allele for prediction of allopurinol-induced SJS/TEN were 100 and 87%, respectively. By assuming a 0.2% prevalence rate, the positive predictive value and the negative predictive value of the HLA-B*5801 allele was 1.52 and 100%, respectively.
A strong association of allopurinol-induced SJS/TEN with the HLA-B*5801 allele was observed in a Thai population. The results suggest that HLA-B*5801 is a valid genetic marker for screening Thai individuals who may be at risk for allopurinol-induced life-threatening SJS and TEN.
Departments of aPharmacology
bMedicine, Faculty of Medicine
cFaculty of Pharmaceutical Sciences, Khon Kaen University, Khon Kaen
dPharmacy Unit, Udonthani Hospital, Udonthani
ePharmacy Unit, Surin Hospital, Surin
fPhukieo Hospital, Phukieo, Chaiyaphum
gPharmacy Unit, Police General Hospital, Bangkok, Thailand
hInstitute of Biomedical Sciences, Academia Sinica, Taipei, Taiwan
Correspondence to Associate Professor Dr Wichittra Tassaneeyakul, Department of Pharmacology, Faculty of Medicine, Khon Kaen University, Khon Kaen 40002, Thailand
Tel/fax: +66 43 348397;
e-mail: email@example.com; firstname.lastname@example.org
Received 3 June 2009 Accepted 9 July 2009